[Skip to Content]
[Skip to Content Landing]
Article
September 1960

Abrupt Changes in Hair Morphology Following Corticosteroid Therapy in Alopecia Areata

Author Affiliations

New York

From the Department of Dermatology and Syphilology of the New York University Post-Graduate Medical School and the Skin and Cancer Unit of the New York University Hospital (Dr. Marion B. Sulzberger, Chairman).

Arch Dermatol. 1960;82(3):408-411. doi:10.1001/archderm.1960.01580030102013
Abstract

A follicle within a lesion of alopecia areata may produce no perceptible hair, a very fine, short, vellus hair, or a hair only a little thinner and less pigmented than the normal product of that particular follicle. In the latter instance, there may occasionally be seen following intralesional injection of an appropriate corticosteroid suspension, or following systemic corticosteroid therapy, an abrupt transition to a thicker, more heavily pigmented structure, without interruption of the continuity of the shaft (Fig. 1). Later there may occur an equally abrupt return to a hair which is thinner and less pigmented (Fig. 2). This results in a segment of terminal hair of good caliber in between segments of vellus-type hair.

Such instances tend to corroborate the belief that alopecia areata represents a rather delicate balance between the hair growth potential of the pilar apparatus and an unknown inhibitory factor. The follicle "tries" to produce its

First Page Preview View Large
First page PDF preview
First page PDF preview
×